What can I do if my urologist and rheumatologist don’t agree on treatments?

My urologist says the methotrexate is what caused a chronic bladder infection that i have dealt with all summer. I was given Bactrim which reacted with the methotrexate and made me very sick. My rheumatologist told me to stop methotrexate and bactrim, so i have been off methotrexate since June. Now 4 months later, i am on bactrim and macrodantin once a day. The urologist says i will have to take the antibiotics for 3 to 6 months until all my symptoms disappear. The urologist said there was no way i could get back on methotrexate until my infection was under control. Today my rheumatologist prescribed Arava for me to take. I of course am scared to take it. Has anyone else been faced with this kind of situation?


Community Answers
  • Mary Sophia Hawks moderator
    4 days ago

    Hi Mantha. That has to be very frustrating! As Richard said, we can’t give medical advice. However, I would recommend you request that your doctors talk with each other, instead of you being the go-between. If your abnormal readings continue, you may need a referral to a nephrologist-a kidney specialist. How did your primary care visit turn out? I hope you will keep us posted. Encouraging hugs to you. Mary Sophia (RheumatoidArthritis.net Team)

  • Mantha author
    3 days ago

    Thank you Mary. Since I last posted, I started the Arava. About 3 weeks after I started taking it, I had a UTI flare up. I was also having increased dry mouth and throat and metallic taste. So now I am off of Arava for a week. Still taking Macrodantin once a day and my PCP said I may possibly have to take it the rest of my life if I stay on biologics. I have begun to have increased neck and back pain and am supposed to begin therapy. I am trying to keep a positive attitude. I am walking a mile every chance I get. I appreciate your advice.

  • Mantha author
    1 month ago

    I have another question. Are any of you taking Arava and have you had side effects with it? My UTI has cleared up after 3 months, thank goodness. My PCP prescribed oxybutyn for the bladder symptoms I was still having. It is working great and I finally feel a little better. As a result, I am afraid to take Arava. Is there any treatment at all that won’t suppress your immune system? I am about ready to stop trying any RA meds.

  • Richard Faust moderator
    1 month ago

    Hi Mantha. Sorry you are having these infection issues and difficulties with treatments. First, let me say that for your protection we cannot give medical advice over the internet. You mention that your rheumatologist has prescribe Arava. This article from our editorial team gives an overview of the drug: https://rheumatoidarthritis.net/treatment/arava/. You also said that your urologist doesn’t want you to take methotrexate until the infection has cleared. Has the rheumatologist prescribed methotrexate with the Arava? If not, it is important to remember that they are different drugs and you may want to ask the urologist about Arava. Note: it is completely understandable that any medication and change would cause apprehension at this point. Please remember that the decision on treatment is always yours and don’t hesitate to express concerns and ask questions, including whether it is possible for your doctors to speak to each other. Wishing you the best and, if you like, please feel free to keep us posted on how you are doing. Richard (RheumatoidArthritis.net Team)

  • Mantha author
    1 month ago

    Thank you Richard for taking the time to answer me. Since I posted the question, I did ask my urologist about Arava. He said it was safe to take with my antibiotics. My rheumatologist said I might have to get back on methotrexate after the antibiotic therapy. My recent blood test results showed abnormal readings for my creatinine and gfr. I am hoping all the antibiotics I have had to take for the bladder infection is the reason for these abnormal readings. I will be seeing my primary care doctor this week to find out how to deal with this new problem. I have not started taking the Arava yet. I will wait until my primary care visit.

  • Share Your Answer

    Poll